Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 22, NWS Midland/Odessa, TX

September 10, 2007Dawson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2007, 11:25 PM CDT for Dawson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2007, 11:25 PM CDT (04:25 UTC)
Expired
Sep 11, 2007, 3:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 110427
FFWMAF
TXC115-110830-
/X.NEW.KMAF.FF.W.0022.070911T0425Z-070911T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM CDT MON SEP 10 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 330 AM CDT

* AT 1119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  DETECTED HEAVY RAINS WHICH MAY CAUSE FLASH FLOODING NEAR
  TENMILE...OR  9 MILES SOUTH OF LAMESA...MOVING SOUTHWEST 
  AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS STATE HIGHWAY 
  137 OR FARM TO MARKET ROAD 829 SHOULD BE PREPARED FOR 
  POSSIBLE FLOODING.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  KLONDIKE...
  PATRICIA...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3279 10219 3279 10170 3253 10170 3252 10219
TIME...MOT...LOC 0425Z 027DEG 11KT 3259 10196

$$
1 follow-up statement
000 
WGUS74 KMAF 110526
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1223 AM CDT TUE SEP 11 2007

TXC115-110830-
/X.CON.KMAF.FF.W.0022.000000T0000Z-070911T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-
1223 AM CDT TUE SEP 11 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHERN DAWSON COUNTY...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING...MOVING TO 
THE SOUTHWEST AT 10 MPH. ALTHOUGH THIS STORM HAS MOVED OUT OF THE AREA
...CONTINUED RUNOFF WILL POSE A THREAT TO STREETS...ARROYOS...AND OTHER
LOW LYING AREAS IN AND AROUND THE LAMESA AREA. 

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3279 10219 3279 10170 3253 10170 3252 10219
TIME...MOT...LOC 0523Z 027DEG 11KT 3248 10203

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:57 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Sep 10, 2:57 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT MON SEP 10 2007

.DISCUSSION...
MSAS DATA SHOWS THAT THE SECONDARY COLD FRONT HAS REACHED ALMOST
INTO THE TEXAS PANHANDLE EARLY THIS AFTERNOON AND WILL BE PUSHING
INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE THIS EVENING.
SHOWERS AND THUNDERSTORMS HAVE STARTED TO FORM ACROSS THE HIGHER
TERRAIN OF THE GUADALUPE AND DAVIS MOUNTAINS IN RESPONSE TO DAYTIME
HEATING AND THE STATIONARY FRONT STRETCHED FROM SOUTH OF GUADALUPE
PASS ACROSS THE DAVIS MOUNTAINS THROUGH FORT STOCKTON AND INTO SAN
ANGELO.  AMPLE MOISTURE ACROSS THE AREA /PWAT VALUE AT 12Z WAS
1.65...170 PERCENT OF NORMAL/ INDICATES THAT HEAVY RAINFALL IS
POSSIBLE.  AS THE AFOREMENTIONED COLD FRONT APPROACHES THE
AREA...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
CONTINUE THROUGH THE NIGHT.  GIVEN THE AMOUNT OF PRECIPITATION SOME
LOCATIONS HAVE RECEIVED OVER THE WEEKEND AND ASSOCIATED GROUND
SATURATION...WILL CONTINUE THE FLASH FLOOD WATCH ROUGHLY ALONG AND
NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE THROUGH TONIGHT.

OTHERWISE...FEW CHANGES WERE MADE TO THE GRIDS...ADJUSTED SOME
TEMPERATURES FOR OVERNIGHT BASED ON NEW GUIDANCE AND LAST NIGHT/S
LOWS.

THE ABOVE MENTIONED COLD FRONT IS CURRENTLY HANDLED WELL BY THE
SHORT RANGE MODELS...ESPECIALLY THE LATEST NAM12. BY EARLY
TOMORROW MORNING...THIS BOUNDARY WILL LIKELY HAVE PUSHED WELL INTO
THE BIG BEND REGION. MID-LEVEL SUPPORT WILL BE DECREASING AS THE
DAY PROGRESSES...HOWEVER GIVEN THE AVAILABLE MOISTURE AND UPSLOPE
FLOW...WE WILL CARRY 60-70% POPS FOR AREAS GENERALLY WEST OF THE
PECOS RIVER THROUGHOUT TUESDAY. WE DID OPT TO DECREASE RAIN
CHANCES EAST OF THE PECOS TOMORROW...ESPECIALLY DURING THE
AFTERNOON HOURS AS SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION.
RAIN CHANCES CONTINUE TO DECREASE RAPIDLY TUESDAY NIGHT ACROSS ALL
AREAS AS DRIER...MORE STABLE AIR FILTERS INTO THE AREA. WE DID
KEEP A SLIGHT CHANCE FOR POST FRONTAL RAIN SHOWERS ACROSS THE
TRANS PECOS AND MOUNTAINS OF SOUTHWEST TEXAS. MUCH COOLER AREAWIDE
ON TUESDAY WITH HIGH TEMPERATURES EXPECTED TO BE AROUND 10 DEGREES
BELOW NORMAL. ON WEDNESDAY...SURFACE HIGH PRESSURE BEGINS TO
WEAKEN WHILE A LEE-SIDE TROUGH DEEPENS ACROSS THE PLAINS OF
EASTERN NEW MEXICO. THE SHORT RANGE MODELS DEPICT AN 850-700MB
THETA-E RIDGE ATOP THE SURFACE TROUGH WEDNESDAY AFTERNOON. MID-
LEVEL LAPSE RATES APPEAR FAVORABLE ENOUGH TO WARRANT A MENTION OF
ISOLATED THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO...THE UPPER
TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION. MOST AREAS
SHOULD REMAIN DRY ON THURSDAY...EXCEPT POSSIBLE THE GUADALUPE AND
DAVIS MOUNTAINS WHERE ISOLATED THUNDERSTORMS MAY FORM DURING PEAK
HEATING. A MID-LEVEL SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW
ALOFT MAY APPROACH THE REGION THURSDAY AFTERNOON...BUT GIVEN DRIER
AIR AT THE SURFACE...WE WILL KEEP THE CHANCE OF RAIN CONFINED TO
THE HIGHER TERRAIN. BY THE END OF THE WORK WEEK...A STRONG MID-
LEVEL TROUGH WILL BE TRANSLATING EAST ACROSS THE UPPER MIDWEST.
SURFACE ANTICYCLOGENESIS IN THE WAKE OF THE TROUGH WILL SEND
ANOTHER COLD FRONT INTO THE SOUTHERN U.S. PLAINS ON FRIDAY.
CONVECTION WILL BE POSSIBLE ALONG THIS BOUNDARY FRIDAY NIGHT.
MOISTURE LEVELS MAY BE LACKING...SO WE WILL ONLY CARRY A SLIGHT
CHANCE OF PRECIPITATION ACROSS THE WESTERN LOW ROLLING PLAINS AND
NORTHERN PERMIAN BASIN FOR NOW. MID-LEVEL RIDGING IS EXPECTED TO
DOMINATE THE REMAINDER OF THE FORECAST AT THIS TIME. WE WILL
CONTINUE THE CURRENT DRY FORECAST WITH TEMPERATURES RUNNING CLOSE
TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  79  60  83  /  60  20  10  10
CARLSBAD NM                64  77  63  87  /  60  60  10  20
DRYDEN TX                  71  83  66  86  /  50  70  20  10
FORT STOCKTON TX           67  80  63  85  /  70  70  20  20
GUADALUPE PASS TX          58  72  59  82  /  60  70  10  20
HOBBS NM                   62  77  60  85  /  60  30  10  10
MARFA TX                   62  74  55  80  /  50  70  20  20
MIDLAND INTL AIRPORT TX    64  78  62  83  /  70  40  10  10
ODESSA TX                  64  79  63  84  /  70  40  10  10
WINK TX                    67  84  65  89  /  70  60  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 12 PM THIS AFTERNOON TO 3 AM MDT TUESDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 4
     AM CDT /3 AM MDT/ TUESDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

74/06
Hazardous weather outlook, Sep 10, 2:45 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON SEP 10 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
245 PM CDT MON SEP 10 2007 /145 PM MDT MON SEP 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE OVER THE PERMIAN BASIN...THE
UPPER TRANS PECOS...THE STOCKTON PLATEAU AND THE LOWER TRANS PECOS
REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE... BUT
HEAVY RAIN AND POSSIBLE FLASH FLOODING CAN BE EXPECTED WITH ANY OF
THE STORMS. WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTING MAY ALSO
ACCOMPANY THE STRONGER STORMS. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE PERMIAN BASIN...THE STOCKTON PLATEAU...THE TRANS PECOS
REGION...THE VAN HORN CORRIDOR AND SOUTHEAST NEW MEXICO THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEST OF THE
PECOS RIVER TUESDAY AFTERNOON. SOME OF THE THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING OF LOW LYING AND
FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 10:40 PM CDTFlash Flood WarningMAFGaines3 hr
Sep 11, 2:44 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 11, 4:46 AM CDTFlash Flood WatchMAFPecos, Terrell10 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.